Utah, 2003

Damaging Winds in Utah, May 24, 2003

May 24, 2003 · NWS SLC · 2 events in 2 counties and zones

High based thunderstorms brought microburst wind gusts to Salt Lake and Tooele Counties, with a 60 mph (52 kts) gust in West Jordan and a 59 mph (51 kts) gust near Dugway.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

High based thunderstorms brought microburst wind gusts to Salt Lake and Tooele Counties, with a 60 mph (52 kts) gust in West Jordan and a 59 mph (51 kts) gust near Dugway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 24, 2:56 PM MST, 4 minutes earlier.

Area forecast discussion, May 24, 2:56 PM MST, 4 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT SAT MAY 24 2003

.SYNOPSIS...WARM...SOMEWHAT MOIST AND UNSTABLE HIGH PRESSURE ALOFT
TO REMAIN ACROSS THE REGION THROUGH THE HOLIDAY WEEKEND.

.DISCUSSION...CLOSED LOW OVER SOUTHERN CALIFORNIA TO TRAVEL EAST
THROUGH ARIZONA THROUGH TOMORROW. VORT MAX HAS MOVED NORTH OUT OF
THIS LOW THIS MORNING AND OVER UTAH TODAY. THERE IS A DEFINITE BACK
EDGE TO THE CONVECTIVE ACTIVITY. EXPECT MOST OF THIS ACTIVITY TO
SUBSIDE AS DAYTIME HEATING IS LOST AND WAVE CONTINUES NORTH.

MOISTURE TO BE SWEPT THROUGH THE FORECAST AREA TONIGHT AND TOMORROW
AS A SHORT WAVE TROUGH ALONG THE COAST SWINGS INLAND AND NORTHEAST
THROUGH NEVADA AND IDAHO. AIR MASS STILL UNSTABLE ENOUGH FOR
CONVECTIVE ACTIVITY ONCE AGAIN TOMORROW...MAINLY OVER THE MOUNTAINS.

RIDGE BUILDS OVER THE FORECAST AREA TUESDAY WITH TEMPS WARMING AT ALL
LEVELS. AIR MASS BECOMES QUITE UNSTABLE UNDER THIS RIDGE. THE ONLY
QUESTION IS HOW MUCH MOISTURE WILL BE AVAILABLE. THE 12Z GFS NEVER
REALLY GETS RID OF THE MOISTURE AROUND CURRENTLY. DO NOT TOTALLY
AGREE ON THIS SOLUTION. FEEL THE SHORT WAVE TROUGH MOVING NORTHEAST
THROUGH NEVADA SUNDAY AFTERNOON THROUGH MONDAY MORNING WILL PROVIDE
ENOUGH WIND TO DRY THE AIR MASS FOR MONDAY AND TUESDAY.

WEDNESDAY WILL LIKELY BE THE HOTTEST DAY POSSIBLY BREAKING SOME
RECORDS AS THERE WILL BE LITTLE CLOUD COVER AND HIGH CENTER SITUATED
OVERHEAD.

MOISTURE WILL BEGIN TO FILL THE HIGH FROM THUNDERSTORMS OVER THE HIGH
TERRAIN IN COLORADO AND NEW MEXICO WORKING AROUND THE HIGH CENTER
OVER UTAH THEN COLORADO BY THURSDAY AFTERNOON. THE HIGH CENTER IS
PUSHED EAST OF THE FORECAST AREA BY A LOW PRESSURE SYSTEM MOVING ONTO
THE COAST THURSDAY AFTERNOON. THIS LOW WILL WEAKEN AS IT TRAVERSES
THE WEST. MOISTURE WILL REMAIN OVER THE AREA WITH A WARM AND UNSTABLE
AIR MASS. ISOLATED VALLEY TO SCATTERED THUNDERSTORMS WILL DEVELOP AS
A RESULT BY THURSDAY AND REMAIN INTO FRIDAY UNTIL THE LOW SWEEPS
MOISTURE EAST OF THE AREA FRIDAY AFTERNOON/EVENING. SHORT WAVE
RIDGE OVER THE AREA SATURDAY.

SLC 2221 CDC 2111  NELSON

.SLC...NONE.
Hazardous weather outlook, May 24, 3:19 AM MST, 11 hours 41 minutes before
IDZ024-025-UTZ001>021-WYZ021-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

RECORD HIGH TEMPERATURES WILL OCCUR AGAIN TODAY ACROSS PARTS OF
UTAH. AS A RESULT...RIVERS AND STREAMS FED BY MELTING SNOW WILL BE
NEAR BANKFULL IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

VERY WARM WEATHER THROUGH THE PERIOD WILL RESULT IN CONTINUED HIGH
WATER DUE TO MELTING SNOWPACK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 24, 3:00 PM MST
Where
Tooele County, Dugway
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.449, -113.131 (the zone’s center; the record gives no point)

Thunderstorm Wind, Salt Lake

When
May 24, 4:00 PM MST
Where
Salt Lake County, West Jordan
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.668, -111.924 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379925, 5379924.